[Skip to Navigation]
Views 284
Citations 0
Observation
September 16, 2021

A Novel Case of Clofazimine-Induced Purple Nasal Mucosal Discoloration

Author Affiliations
  • 1Department of Otolaryngology–Head and Neck Surgery, Walter Reed National Military Medical Center, Bethesda, Maryland
  • 2Department of Surgery, Uniformed Services University of Health Sciences, Bethesda, Maryland
  • 3The Joint Pathology Center, Silver Spring, Maryland
  • 4Pulmonary Branch, National Heart, Lung and Blood Institute, National Institutes of Health, Bethesda, Maryland
JAMA Otolaryngol Head Neck Surg. 2021;147(11):1005-1006. doi:10.1001/jamaoto.2021.2404

Clofazimine is a riminophenazine dye used to treat Mycobacterium leprae and nontuberuclous mycobacteria (NTM) infections that may induce discoloration of the skin, hair, and conjunctiva in up to 75% of patients.1 We present an unusual case of a patient with chronic rhinosinusitis without nasal polyps (CRSsNP) who was undergoing concurrent treatment for NTM infection. The patient presented with diffuse purple discoloration of the nasal mucosa, oral cavity, and oropharyngeal mucosa, an adverse effect not previously documented with this medication.

Add or change institution
×